The chemical cosh & my relative the zombie

6 Jan

Yesterday, I visited a relative for the first time since she was discharged from psychiatric hospital some months ago. I was shocked to see that she looked so odd. The pills had given her with a mask-like stare, a shuffling gait, and strange mannerisms and noises. The chemical cosh had turned her into a zombie.

Seroquel graphic by Andy Thäger (@thaeger)

Seroquel graphic by Andy Thäger (@thaeger)

The first thing I noticed was her weird stare. It was as if her upper eyelids were being elevated, revealing the whites of her eyes above her irises but not below. Whilst her eyes moved, her face and neck did not. Her cheeks were frozen and heavy, her hair had thinned, now wispy and white. This all emphasised the staring eyes.

When she walked, she took tiny steps, weight forwards, chin leading, staring eyes roving in her face. It was a strange little shuffle. When she sat, she was immobile, deflated, motionless. She looked as if she’d never move again. The only motion came from her wide eyes as they moved around in her frozen face framed by the thin white hair. And she’d make strange noises that she described as her tics. One was a little noise in the back of her throat as it constricted, just slightly, repeatedly. “It’s Parkinsonism,” she said.

And her physical appearance was not the only way in which she’d changed since we’d last met. She said she spent most of her time sleeping – up to 18 hours a day – or in bed listening to the radio. She felt tired, she said, and had no motivation to go out.

She used to walk miles across country and had been a voracious reader. She’d been collecting books for years and had set many aside to enjoy during her retirement. Now said she couldn’t concentrate to read anything but short pieces. She’d got rid of almost all her books. She used to rise every day at 5am to meditate. Now she said she couldn’t concentrate to meditate and no longer prayed or attended church.Risperidon boxes

The saddest thing was that, as a highly intelligent woman, she was fully aware of how odd she looked and this awareness was having a negative impact. She knew she looked strange, was ashamed of it and avoided getting to know new people because of it.

And, because she felt sedated, she felt unable to cope with things. Everything seemed so complicated that it was just beyond her. She stayed in the house, or shuffled to the shops trying not to draw attention to herself. That was her life now.

She had nothing to do but brood about her past. She felt a failure. She was fat and unfit and, for the first time ever, depressed and anxious. She didn’t know how to fill her time. She said she was just waiting to die. So sad.

On the plus side, she had realised her life wasn’t in constant danger from criminal gangs and she wasn’t being surveilled by police helicopters. She recognised her troubling delusions for what were. Also on the plus side she’d had excellent medical care in hospital, and had had plenty of practical support post-discharge.

However, she’d not had a second of talking therapy. Not during months in hospital. Not since discharge. Nothing. She was still traumatised and humiliated by being held in police cells for 23 hours whilst waiting to be taken to the psychiatric hospital. She’d had no help to make sense of her arrest and detention; of the months in hospital; of the experiences that lead up to her admission; of her life before or since.

She’d had no help to bring structure to her life now the drugs had robbed her of motivation, focus and concentration and made her too sedated to read or walk or meditate. Her experiences, her life, her personality, had been treated as a medical problem to be suppressed with medication.

When she took her evening dose of psychiatric drugs in front of me, I asked her if she could have her dose reduced. Because she seemed floored by the medication, and cowed by her strange appearance. I checked the medication leaflet she showed me, and the pills did come in smaller sizes. Could she speak to her psychiatrist or GP, ask to try a lower dose? No, she said. She’d been told that she was on the lowest effective maintenance dose. So, one size fits all, it seems. No exceptions. No individual care. No healing hands.

And she didn’t want to push it. Didn’t want to make trouble. Didn’t want to give them an excuse to lock her up again. I can understand that. And she just didn’t have the motivation to do anything about it. To build up a relationship with a GP. To get an appointment with her psychiatrist. And she didn’t have the confidence to trust her own judgment any more.

Risperdal graphic by Andy Thäger (@thaeger)

Risperdal graphic by Andy Thäger (@thaeger)

It made me realise that hospitalisation and psychiatric drugs work on more than one level. On the one hand, there are rigorously scientific randomised controlled studies and safety tested ligature-free environment. Things you can test and measure and get grant funding for and prove.

And, on the other hand, there are people too sedated, de-motivated and cowed to do anything other than keep their heads down and do what they’re told. Like my relative. In medical terms, in terms of any scientific trial, for the psychiatric team, she’d be considered a success: she’d been discharged, was living independently, and was stable on medication. But, to my mind, it was only a half-life.

I was shocked to see her like that: a shuffling zombie with staring eyes afraid and ashamed to leave the house. Depressed and anxious. Especially because I know what she was like before. This was her first contact with mental health services. The psychiatrists had only met her when she was ill. She was unrecognisable now.

On my way back from the visit, I tweeted about what I’d seen. A Storify story of those tweets is here, together with the helpful responses of the wonderful Twitter people. It’s these tweets which have given rise to this blog post.

Tweeter Claire OT (@claireot) asked me, “Do you feel the “exchange”, or “deal” that your relative has is worth the absence of the terrible previous symptoms?” My answer to that question is no. No, in my opinion, the deal is not worth it.

My relative is not a medical problem to be fixed. She is a person, an individual who has lived a rich life. And deserves to do so again. If only she could get some talking therapy and drop the dose a little. That’s what I’d like. We’ll see. Because, in the end, it has to be her choice.

.

.

Advertisements

9 Responses to “The chemical cosh & my relative the zombie”

  1. Butterflywings 7 January 2013 at 12:08 am #

    Just wanted to say this is well-written and sorry to hear this, very sad. The system is so lazy and uncaring. No therapy is appalling – as you say, the medical model isn’t good enough. Google Rufus May if you’re not familiar with his work on alternative ways to medication to cope with voice hearing, delusions etc – some of this might help her. I hope you can advocate for her to reduce her medication, and get her some proper help, and she’s a bit better soon.

    • Sectioned 7 January 2013 at 9:33 am #

      Thanks very much for your comment and helpful suggestion.

  2. Dawny 7 January 2013 at 12:30 am #

    Tragic, cruel and so, so unfair.

    I hope things improve for her.

    Best wishes x

    • Sectioned 7 January 2013 at 9:34 am #

      Thanks. Yes, hoping things improve for her.

  3. Dee 8 January 2013 at 1:35 am #

    I can relate to all of this, my son is 23 & sectioned at the moment – I believe the way he is being treated is making him worse, too much medication & not enough care.

    • Sectioned 9 January 2013 at 9:04 pm #

      I’m sorry to hear that. My relative was lucky enough to receive good inpatient mental health care but my experiience was of too much medication and no care. I hope things improve for your son.

  4. venemo 8 January 2013 at 8:52 am #

    Hi,

    This is a very sad story, but a very good example of what’s wrong with the “modern” health care. My best wishes to your relative and I hope she will on one day fully recover. 🙂

    May I ask why she got this cruel & inhuman treatment? What was wrong with her?

    • Sectioned 9 January 2013 at 9:05 pm #

      Thank you for your comment 🙂

  5. Butterflywings 18 January 2013 at 12:27 am #

    You’re most welcome, glad she’s doing better now! 🙂

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: